|Pathology Photo of the Day -
Baboon and Skin Disease-
Baboon Syndrome - Symmetrical drug-related intertriginous and flexural exanthema.
Dr Sampurna Roy MD May 2016
|New Posts||Previous Posts|
The term 'baboon syndrome' was introduced by Andersen et al in 1984.
They described 3 cases where skin lesions where induced by ampicillin, nickel and mercury.
Clinically, the lesions were characterized by pruritic and confluent maculopapular light-red eruption of the buttocks, upper inner surface of the thighs, and axillae.
The catchy term 'Baboon Syndrome' was used as the specific skin eruption resembled the red gluteal area of baboons.
This specific skin eruption was localized in the gluteal area and in the flexural or intertriginous folds without any systemic symptoms and signs.
Several drugs have been described as responsible for the Baboon syndrome origin.
Mercury is the most frequent implicated agent.
Other agents are nickel, different antibiotics, heparine, aminophylline, pseudoephedrine, terbinafine and immunoglobulins.
Histopathology of the lesions shows non-specific features of dermatitis.
According to Häusermann et al the term "Baboon syndrome" does not reflect the complete range of symptoms and signs and is ethically and culturally problematic.
The author described Symmetrical Drug-related intertriginous and flexural exanthema, or SDRIFE which refers to the distinctive clinical pattern of this drug eruption.
.The diagnostic criteria proposed are as follows:
1) exposure to a systemically administered drug either at the first or repeated dose (excluding contact allergens);
2) sharply demarcated erythema of the gluteal/perianal area and/or V-shaped erythema of the inguinal/perigenital area;
3) involvement of at least one other intertriginous/flexural localization;
4) symmetry of affected areas; and
5) absence of systemic symptoms and signs.
The histopathology of SDRIFE typically shows a superficial mononuclear perivascular infiltrate with neutrophils and eosinophils.
Other features, including subcorneal pustules, vacuolar changes and hydropic degeneration in the basal cell layer with subepidermal bullae, and necrotic keratinocytes were also reported.
According to Neri et al infectious agents like Epstein-Barr virus and cytomegalovirus can cause Baboon-like syndrome in children.
Baboon syndrome caused by systemic medications without a known history of previous cutaneous sensitization in the patient is termed drug-related baboon syndrome (DRBS) or symmetric drug-related intertriginous and flexural exanthema (SDRIFE).
Baboon syndrome: an unusual complication arising from antibiotic treatment of tonsillitis and review of the literature.
The baboon syndrome or intertriginous drug eruption: a report of eleven cases and a second look at its pathomechanism.
Baboon syndrome resulting from systemic drugs: is there strife between SDRIFE and allergic contact dermatitis syndrome?
A systematic approach to systemic contact dermatitis and symmetric drug-related intertriginous and flexural exanthema (SDRIFE): a closer look at these conditions and an approach to intertriginous eruptions.
Copyright © 2016 pathopedia-india.com